Vaginal Atrophy

I think I have atrophic vaginitis, a burning and itching of the vagina, as well as the feeling that I have to constantly urinate. Is this something that occurs with menopause?

 

Answer:

 

Vaginal atrophy, or atrophic vaginitis as it's also called, is a condition that's characterized by the inflammation of the vagina. It typically occurs in post-menopause, when the levels of estrogen in a woman's body run dry.

 

Upon entering menopause and post-menopause a woman's vaginal area becomes more prone to infection. This occurs because the ovaries have reduced or stopped the lubrication of the vaginal tissues. This will become more severe as estrogen levels decrease further.

 

As a result the vaginal tissues shrink, or become "atrophic." As they shrink the vaginal lining becomes thinner and dryer which can make sexual intercourse very painful. Another unfortunate side effect of thinning vaginal tissue is that the vagina will become more prone to bacterial infections and conditions - such as vaginal atrophy - because lubricant no longer serves as effective protection.

 

Vaginal discharge, or cervical mucus, is usually the first sign of vaginal atrophy in menopausal and post-menopausal women (the stage after menopause). Vaginal infection is more common during the post-menopausal stage simply because during perimenopause a woman can still have her period and the ovaries still produce vaginal lubricant. Once a woman reaches menopause (at the point when she has had no period for 12 consecutive months) and post-menopause however, her ovaries have totally ceased estrogen production which means periods and vaginal lubrication are hard to come by.

 

With vaginal atrophy a thick, white vaginal discharge is typical. This discharge can be brownish in color as well. As you've stated, the side effects include an uncomfortable itching sensation, often accompanied by burning when urination occurs. I'm assuming that you've already been diagnosed by your doctor, however if you haven't, please see one immediately for a professional medical diagnosis.

 

Vaginal atrophy is typically treated with estrogen therapy. Your doctor may prescribe estrogen in the following forms:

 

You might also want to talk to your doctor about a vaginal lubricant. This will make sexual intercourse more comfortable for you. Lubricants such as KY jelly can be purchased without a prescription at most pharmacies. If you're currently practicing safe sex, look for a water-based lubricant not a petroleum-based lubricant. Petroleum breaks down latex making condoms ineffective protection against pregnancy and sexually transmitted diseases.

 

4 comments
Posted by Kay on December 28,2006 at 1:55 PM
I am 60. Doctor says I have a stricture. He doesn't elaborate, or talk about it . He just says use estrogen cream. He doesn't even say for how long.  I have used it for over a 60 day period and it is still too painful to have any sexual activity. what can I do to soften the tissue and eliviate the pain. I still want to enjoy sex with my husband.
Posted by Mandy Miranda on August 24,2006 at 9:16 AM
I have used lubricant creams but still dry and painful.  What is safe and will allow me to enjoy sex?  I feel sorry for my husband and would really like to enjoy sex without taking HRT.
Posted by nanci on July 13,2006 at 4:37 PM
this is all new to me it scares me. i am 48 for the last 9 years i have gone threw  the hot flashes and now last month for the frist time  on my due date for my period ,  i just had 6 days of brown spotting . is this the final stages of menopause ??? plz help.                                                                       thank you.
Posted by linde on June 26,2006 at 6:49 PM
I have vaginal atrophy and also have recurring bouts of Gardnerella vaginitis especially after intercourse.  My gyn says it's because of an inbalance of the flora in the vagina.  She suggested boric acid suppositories. Would this help?  The discharges that I get are horrific, and occur over and over.
Advertiser Links for